Boulder County Sees More Patients with Vomiting Condition Tied to Chronic Pot Use
Cyclic episodes of nausea and vomiting. Disregulation of temperature perception. Abdominal pain.
The culprit of these symptoms could be weed.
Cannabinoid hyperemesis syndrome, a relatively new condition that first appeared in medical literature in 2004, affects chronic users of marijuana who have smoked or used cannabis daily for years.
“It causes frequent visits to the emergency department,” said Dr. Timothy Meyers, medical director of emergency services for Boulder Community Health. “People feel terrible when it happens.”
Medical professionals are seeing more patients with this syndrome come to emergency rooms. Stronger strains, legalization and higher recognition of the condition may be contributing factors.
“I think, on average, we’re seeing this problem at least every other day,” said Brandon Uttley, a physician assistant at the emergency department of Longmont United Hospital.
Researchers are still trying to understand fully how the condition works, Uttley said. But one theory is that, if used excessively over time, cannabis can cause the stomach to not empty as much as it should.
There are receptors for cannabis compounds throughout the human body, including the stomach.While cannabis is commonly thought of as a nausea cure , studies have found that some of its compounds also promote nausea and vomiting.
The compounds tetrahydrocannabinol, or THC, and low doses of cannabidiol, or CBD, can have anti-nausea properties. But one study found that a third compound, cannabigerol , or CBG, as well as high doses of CBD, can counteract those effects and promote vomiting and nausea.
Both Meyers and Uttley say the typical patient who comes to the emergency room with cannabinoid hyperemesis syndrome is a younger man, usually in his 20s or 30s. Sometimes, Meyers says he sees people in their late teens.
While there’s no specific test for the condition, Uttley said, doctors can diagnose the condition, which can be confused with cyclic vomiting syndrome, by learning the patient’s history and experience with marijuana.
Many patients naturally learn to treat themselves at home with hot baths and showers. In the emergency room, they typically receive IV fluids and anti-nausea medications. Sometimes, especially if the patient has been there before, Uttley said they have to reach for a stronger medication to treat the illness.
Often, patients don’t want to hear the long-term solution from doctors.
“If you’re someone who’s developed this condition, you simply have to stop using it,” Meyers said. “Sometimes, you have to stop for months.”
Meyers said his department is also seeing more patients with this condition — about two per week. He also theorizes that the rise in potency of certain marijuana strains may be impacting how frequently people get the condition, though more research is needed in that area.
Both Meyers and Uttley have struggled to convince patients that marijuana was the source of the condition.
Uttley said it’s hard for many patients to “come to grips” with the reality that, while they may have used marijuana as a medication or thought it should help the nausea, it had the opposite effect.
It raises public health concerns for overuse and abuse of marijuana that could potentially have long-term effects if people don’t stop using for a period of time. Uttley said that the “long, downstream consequence that we all fear” is that patients will develop the condition, continue to use despite hospitalization, and potentially develop dehydration and run into problems with their kidneys and electrolytes.
“This is a real entity and a real threat to their health,” Uttley said.
Madeline St. Amour: 303-684-5212, firstname.lastname@example.org